Alert archive / Tennessee / Flash Flood Warnings in 2002
Flash Flood Warning 58, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Oct 10, 2002, 4:03 AM CDT for Shelby County, Tennessee; DeSoto County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 10, 2002, 4:03 AM CDT (09:03 UTC)
- Expired
- Oct 10, 2002, 7:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties DeSoto County, MS, Shelby County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 9.1 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 425 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 100903
FFWMEM
MSC033-TNC157-101200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CDT THU OCT 10 2002
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DESOTO COUNTY IN NORTHWEST MISSISSIPPI
SHELBY COUNTY IN SOUTHWEST TENNESSEE
* UNTIL 700 AM CDT.
* AT 353 AM CDT...WEATHER RADAR CONTINUED TO INDICATE VERY HEAVY
RAIN OVER THE EASTERN HALF OF DESOTO AND SHELBY COUNTIES.
APPROXIMATELY 4 INCHES OF RAIN HAS FALLEN SINCE 900 PM WEDNESDAY
EVENING. ADDITIONAL HEAVY RAIN IS MOVING INTO THE AREA...AND ANOTHER
ONE OR TWO INCHES IS POSSIBLE BY 700 AM.
* CITIES AFFECTED THROUGH 700 AM CDT INCLUDE...
WHITEHAVEN...MEMPHIS...MILLINGTON...LAKELAND...GERMANTOWN...
FRAYSER...ELLENDALE...EADS...COLLIERVILLE...BOLTON...BARTLETT...
ARLINGTON...SOUTHAVEN
.EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.
.TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.
LAT...LON 3539 8965 3501 8965 3481 8974 3480 9014
3541 9001What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 3:46 AM CDT, 17 minutes earlier.
Area forecast discussion, Oct 10, 3:46 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 346 AM CDT THU OCT 10 2002 AN UPPER LEVEL SHORT WAVE OVER THE SOUTHERN PLAINS WILL MOVE SLOWLY EASTWARD ACROSS THE LOWER MISSISSIPPI VALLEY THROUGH FRIDAY. IN THE MEANTIME ZONAL FLOW WILL DOMINATE THE NORTHERN HALF OF THE NATION UNTIL A POLAR LOW DROPS DOWN OUT OF WESTERN CANADA INTO THE NORTHERN ROCKYS LATE FRIDAY. AT THE SURFACE OVERRUNNING RAINS ASSOCIATED WITH A LOW PRESSURE TROF WILL CONTINUE OVER THE LOWER MISSISSIPPI VALLEY INCLUDING THE MID SOUTH TODAY THEN SHIFT EASTWARD TONIGHT. WEAK HIGH PRESSURE BEHIND THE TROF WILL BRING DRIER BUT MILD WEATHER TO THE MID SOUTH TONIGHT THROUGH SATURDAY. A COLD FRONT WILL APPROACH FROM THE NORTHWEST SATURDAY AND CAUSE A CHANCE OF THUNDERSTORMS ACROSS THE REGION. THE FRONT WILL MOVE ACROSS THE MID SOUTH SATURDAY NIGHT FOLLOWED BY CHILLY WEATHER SUNDAY AND MOST OF NEXT WEEK. .MEG...NONE.
Hazardous weather outlook, Oct 9, 4:40 AM CDT, 23 hours 23 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-100900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 440 AM CDT WED OCT 9 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... RAIN WILL SPREAD ACROSS THE MID SOUTH TODAY AND CONTINUE TONIGHT. THERE IS THE POTENTIAL FOR HEAVY RAIN ACROSS PARTS OF NORTH MISSISSIPPI TONIGHT. AT THIS TIME IT APPEARS THAT THE RAIN WILL NOT BE HEAVY ENOUGH TO CAUSE FLOODING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. JCL
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 1:23 AM CDT | Flash Flood Warning | MEG | Shelby | 3 hr |
| Oct 10, 7:01 AM CDT | Flash Flood Warning | MEG | Fayette | 119 min |
| Oct 10, 9:01 AM CDT | Flash Flood Warning | MEG | Fayette, Hardeman | 3 hr |
| Oct 10, 10:32 AM CDT | Flash Flood Warning | MEG | Madison | 118 min |
| Oct 10, 10:57 AM CDT | Flash Flood Warning | MEG | Chester | 3 hr |
| Oct 10, 11:15 AM CDT | Flash Flood Warning | MEG | Lafayette | 2 hr |
Nearby
Flash Flood Warnings in Tennessee, 2002Flash Flood Warnings in Mississippi, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.